Virginia, 2008Winter Weather in Virginia, December 21, 2008
December 21, 2008 · NWS LWX · 3 events in 3 counties and zones
An area of low pressure tracked through the Mid-Atlantic on the morning of the 21st allowing for precipitation to develop over Virginia. Despite warmer air just a few thousand feet above the surface, temperatures at the surface remained below freezing allowing for freezing rain to occur.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure tracked through the Mid-Atlantic on the morning of the 21st allowing for precipitation to develop over Virginia. Despite warmer air just a few thousand feet above the surface, temperatures at the surface remained below freezing allowing for freezing rain to occur.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 20, 10:55 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Dec 20, 10:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1055 PM EST SAT DEC 20 2008
.SYNOPSIS...
LOW PRESSURE OVER THE TENNESSEE VALLEY WILL MOVE TO THE EAST
OVERNIGHT...PASSING JUST SOUTH OF THE MID ATLANTIC REGION EARLY
SUNDAY MORNING. A WINTRY MIX ACROSS THE MID ATLANTIC IS EXPECTED
THROUGH SUNDAY MORNING. BY SUNDAY AFTERNOON...LOW PRESSURE WILL
INTENSIFY AS IT MOVES ALONG THE DELMARVA COAST AND HEADS UP THE
COAST. BEHIND THE LOW...A STRONG COLD HIGH PRESSURE SYSTEM WILL
BUILD OVER THE AREA SUNDAY NIGHT AND LAST THROUGH TUESDAY. BY MID
WEEK ANOTHER COLD FRONT WILL CROSS THE AREA. THE FRONT WILL THEN
STALL ACROSS THE REGION ON CHRISTMAS DAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
ALL UPDATED PRODUCTS HAVE ALREADY BEEN RELEASED. THIS INCLUDES THE
WSW PRODUCT WHICH EXPANDED THE WINTER WEATHER ADVISORY. THE
ADVISORY WAS EXPANDED TO INCLUDE ADDITIONAL AREAS SOUTHEAST OF THE
PRE-EXISTING ADVISORY /INCLUDING DC AND CENTRAL MARYLAND/ BECAUSE
METARS AND MESONET OBS WERE INDICATING SURFACE TEMPERATURES
ALREADY NEAR THE FREEZING MARK /WITH NO RISE EXPECTED FOR THE REST
OF TONIGHT/. THE MODELS HAVE UNDERESTIMATED THE AMOUNT OF COLD AIR
AND WE HAVE REACTED TO THIS WEAKNESS. 21Z SREF HAS TRENDED A LITTLE
SOUTHEAST WITH WINTER PRECIPITATION...INDICATING A FREEZING RAIN
POTENTIAL INTO THE AREAS WHERE THE ADVISORY WAS EXPANDED WHICH
SUPPORTS OUR CHANGE. TO BE HONEST...CONSIDERED EVEN INCLUDING
CALVERT/CHARLES/STAFFORD IN THE ADVISORY AND THIS MAY NEED TO BE
DONE BY THE NEXT SHIFT BUT DIDNT HAVE THE SAME LEVEL OF CONFIDENCE
AS WAS THERE FOR THE DC AREA.
ASIDE FROM TEMPERATURE ADJUSTMENTS...CHANGES WERE NOT HUGE. THE
LARGE PICTURE REMAINS THE SAME. LOW PRESSURE OVER THE TENNESSEE
VALLEY WILL MOVE EAST OVERNIGHT...PASSING JUST SOUTH OF OUR CWA
EARLY SUNDAY MORNING AS LOW PRESSURE REDEVELOPS OFF THE MID
ATLANTIC COAST. IN THESE SITUATIONS...AS IS EVIDENCED BY MODEL QPF
FIELDS...MOISTURE IS NOT ABUNDANT AND THIS SHOULD BE A RELATIVELY
LIGHT QPF EVENT WHERE AMOUNTS WOULD BE ADVISORY CALIBER INSTEAD OF
WARNING CALIBER.
FREEZING RAIN AND SLEET WILL BE THE PRIMARY P-TYPES. THIS IS STILL
SUPPORTED BY MOST POINT SOUNDINGS FROM THE 18Z MODELS. 18Z
GUIDANCE AND 15Z/21Z SREFS DID ALSO POINT TO A SNOW THREAT CLOSER
TO THE PENNSYLVANIA BORDER. THIS P-TYPE WAS NOT PREVIOUALY IN THE
GRIDS...AND WAS ADDED BUT ANY SNOW ACCUMULATIONS SHOULD BE
MINIMAL.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
PRECIPITATION WILL CHANGE TO RAIN ACROSS A LOT OF AREAS SUNDAY
MORNING BEFORE ENDING. THE EXCEPTION MAY BE CLOSE TO THE
PENNSYLVANIA BORDER AND HIGHLANDS AREAS WHERE WINTRY PRECIPITATION
MAY CONTINUE BEFORE IT ENDS. OVERALL FOR THE EVENT...WINTRY
AMOUNTS ARE EXPECTED TO BE LIGHT BUT WILL BE ENOUGH TO CAUSE SOME
INCONVENIENCES AND PROBLEMS.
EMPHASIS WILL SWITCH TO WINDS BY AFTERNOON...WHICH COULD REACH
WIND ADVISORY CRITERIA SUNDAY AFTERNOON AT LEAST ACROSS THE HIGHER
ELEVATIONS. WINDS WILL CONTINUE TO REMAIN GUSTY THROUGH MONDAY.
AND YES...COLDER AIR WILL HAVE MOVED IN BY THEN TOO.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
TO GIVE YOU AN IDEA OF THE STRENGTH OF THE COLD AIR THATLL BE
MOVING INTO THE AREA SUN NIGHT - AT 12Z FARGO ND WAS +23 F. AT 18Z
IT IS -1 F. THIS WL BE PUSHING INTO THE RGN SUN NGT CREATING
PLUMMETING TEMPS AND A COLD NW WIND. BY MON MRNG XPCT EVERYWHERE W
OF I-95 WL BE SUB 20 W/ WIND CHILLS 10 OR BLO. AT LEAST IN LOUDOUN
CO THERES NO SCHOOL MON WHICH WL ALLEVIATE A COLD MRNG BUS STOP.
UPSLOPE SNSH ARE LKLY IN THE W SUN NGT AND MON.
MON LOOKS BLUSTERY W/ HIGHS RANGING FM THE U TEENS FAR W TO M 30S
E OF -I95.
HIGH PRES BUILDS OVER THE AREA MON NGT. THINK SKIES SHOULD BE
CLR...WINDS WL TAPER OFF...AND TEMPS SHOULD FALL LIKE A STONE.
SINGLE DIGITS FAR W TO A 20 BY THE BAY.
TUE WL BE CLR AND COLD W/ HIGH PRES OVRHD. HIGHS IN 30S.
MY CONFIDENCE IN THE TIMING OF THE NEXT SYSTEM WANES DURG TUE
NGT...BUT FOR NOW WL STICK W/ THE CHC OF WINTRY PCPN AHD OF THE
NEXT CD FNT. AFTRWARDS HV TRENDED THE SKIES CLOUDIER AS IT APPEARS
THAT THIS FNT WL BECOME STATIONARY...LK THE ONE WEVE BEEN HAVG?.
IM NOT CONFIDENT W/ THE IDEA INSERTING A LENGTHY PD OF CHC POPS
BASED ON A STATIONARY BNDRY. I SUSPECT THERE WL BE SOME CHGS TO
THE MDLS...AND HENCE THE FCST...DURG THEN EXT SVRL DAYS.
&&
.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
CIGS CONTINUE TO LOWER ACROSS TERMINAL SITES...AND WILL REACH IFR
AS PRECIPITATION DEVELOPS GENERALLY 06Z OR AFTER. ATTEMPTED TO ADD
DETAIL TO ONSET OF PRECIPITATION AND PRECIPITATION TYPE THROUGHOUT
THE EVENT /ENDING SUNDAY MORNING/ FOR EACH TERMINAL. FREEZING RAIN
AND SLEET WERE THE PRIMARY P-TYPES INCLUDED. THERE WILL ALSO BE A
PERIOD OF IFR VSBYS...BUT THESE IFR CIGS WILL LINGER LONGER AS IFR
VSBYS WILL BE FIRST TO IMPROVE SUNDAY MORNING. FORECAST EMPHASIS
WILL SWITCH TO GUSTY WINDS SUNDAY AFTERNOON.
SUN NGT AND MON..STRONG NW WINDS WL GENERATE MECHANICAL TURBULENCE
IN LEE OF THE APLCHNS.
&&
.MARINE...
HAVE RAISED A GALE WARNING ACROSS ALL MARINE WATERS FROM SUNDAY
AFTERNOON THROUGH MONDAY AFTERNOON. HIGH CONFIDENCE IN 35 KT
EXISTS DURING THE BULK OF THIS TIME PERIOD.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY UNTIL 10 AM EST SUNDAY FOR DCZ001.
MD...WINTER WEATHER ADVISORY UNTIL 10 AM EST SUNDAY FOR MDZ003>007-
009>011-013-014-501-502.
VA...WINTER WEATHER ADVISORY UNTIL 10 AM EST SUNDAY FOR VAZ021-
025>031-036>042-050>054.
WV...WINTER WEATHER ADVISORY UNTIL 10 AM EST SUNDAY FOR WVZ050>055-
501>504.
MARINE...GALE WARNING FROM 1 PM SUNDAY TO 6 PM EST MONDAY FOR
ANZ530>537.
&&
SYNOPSIS...PELOQUIN
NEAR TERM...PELOQUIN
SHORT TERM...PELOQUIN
LONG TERM...ABW
AVIATION...PELOQUIN/ABW
MARINE...PELOQUINHazardous weather outlook, Dec 20, 10:30 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 PM EST SAT DEC 20 2008
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
211000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1030 PM EST SAT DEC 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A WINTRY MIX OF MAINLY SLEET AND FREEZING RAIN WILL DEVELOP ACROSS
CENTRAL VIRGINIA THROUGH MIDNIGHT...EXPANDING NORTHEASTWARD
THROUGH THE WASHINGTON BALTIMORE METROPOLITAN AREA AFTER
MIDNIGHT. THE WINTRY MIX WILL CHANGE TO RAIN SUNDAY MORNING
BEFORE ALL PRECIPITATION ENDS BY NOON SUNDAY. PLEASE REFER TO
WINTER WEATHER MESSAGE WBCWSWLWX /WWUS41/ FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WIND ADVISORY CONDITIONS ARE POSSIBLE ACROSS THE OUTLOOK AREA SUNDAY
AFTERNOON THROUGH MONDAY.
A GALE WARNING IS IN EFFECT ACROSS THE TIDAL POTOMAC RIVER AND
MARYLAND CHESAPEAKE BAY SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER
REPORTS OF WINTER PRECIPITATION ARE GREATLY APPRECIATED.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-211000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1030 PM EST SAT DEC 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A WINTRY MIX OF MAINLY SLEET AND FREEZING RAIN WILL DEVELOP ACROSS
CENTRAL VIRGINIA...THE EASTERN WEST VIRGINIA PANHANDLE AND WESTERN
MARYLAND THROUGH MIDNIGHT. THE WINTRY MIX WILL CHANGE TO RAIN
EARLY SUNDAY MORNING BEFORE ALL PRECIPITATION ENDS BY NOON SUNDAY.
PLEASE REFER TO WINTER WEATHER MESSAGE WBCWSWLWX /WWUS41/ FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WIND ADVISORY CONDITIONS ARE POSSIBLE SUNDAY AFTERNOON THROUGH
MONDAY.
WIND CHILL ADVISORIES MAY BE REQUIRED SUNDAY NIGHT AND EARLY
MONDAY ACROSS THE WESTERN MARYLAND...THE POTOMAC HIGHLANDS AND THE
HIGHER ELEVATION AREAS WEST OF THE BLUE RIDGE.
UPSLOPE SNOW SHOWERS ON SUNDAY NIGHT AND MONDAY MAY PRODUCE
ACCUMULATING SNOW ACROSS THE ALLEGHENY FRONT INCLUDING ALLEGANY
COUNTY IN WESTERN MARYLAND...PENDLETON MINERAL AND GRANT COUNTIES
IN WEST VIRGINIA...AND HIGHLAND COUNTY IN VIRGINIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER
REPORTS OF WINTER PRECIPITATION ARE GREATLY APPRECIATED.
Winter Weather, Spotsylvania
- When
- December 21, 12:00 AM EST to 8:00 AM EST
- Where
- Spotsylvania forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.244, -77.558 (the zone’s center; the record gives no point)
One tenth of an inch of ice was reported in Fredericksburg due to freezing rain.
Winter Weather, Fairfax
- When
- December 21, 12:00 AM EST to 8:00 AM EST
- Where
- Fairfax forecast zone
- Reported by
- NWS Employee
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Ice accumulation of five hundredths of an inch was reported in Herndon.
Winter Weather, Frederick
- When
- December 21, 12:00 AM EST to 8:00 AM EST
- Where
- Frederick forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
A glaze of ice was reported on roadways across Frederick County.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 21 to 25, 20085 deaths · 1 event
- Winter Weather in Indiana, December 21 to 22, 20084 deaths · 1 event
- Cold in Wisconsin, December 21 to 22, 20082 deaths · 7 injured · 20 events
- Winter Storm in Wisconsin, December 21, 20081 death · 11 events
- Winter Weather in Maryland, December 21, 20081 death · 8 events
- Blizzard in Michigan, December 21 to 22, 20081 death · 2 events
- Extreme Cold in Ohio, December 21 to 22, 20081 death · 1 event
- Cold in North Dakota, December 21 to 22, 20081 death · 1 event
- Heavy Snow in Washington, December 21 to 22, 20082 injured · $6.1 million · 9 events
- Winter Weather in New Jersey, December 21, 200817 injured · 18 events
- Lake-Effect Snow in Pennsylvania, December 21 to 22, 2008$1.0 million · 2 events
- Lake-Effect Snow in Ohio, December 21 to 22, 2008$800,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144533, 144534, 144535.